AF Association
14,361 members17,324 posts

Anxious from lack of info

Twelve year vet of PAF. New cardiologist insisted I must have anticoagulants instead of aspirin. Started Apixiban (Eliquis); 5 days later eyes were bloodshot and vision blurry. Headaches too. Five months later eyes remain bloodshot. Optometrist offered little info. GP said krill oil to help. I can't take krill oil as I am to start on Xarelto (rivaroxaban) now. Any ideas on what would help my eyes? I do have reduced kidney function.

3 Replies
oldestnewest

Hello Buttercup and welcome to the forum. I'm afraid I'm unable to help you with your eye problems, but it is good that you have stopped taking aspirin for AF. Whilst it does have its uses for some other heart condition, the experts say it serves no purpose for AF. I understand that a reduced kidney function can be a problem with apixaban, so the change will, I'm sure be helpful. I cannot recall many folk on NOACs complaining about bloodshot eyes, headaches or blurred vision, so not much help I'm afraid. I'm sure you are aware of the importance of being anti coagulated and if your cardiologist says you must take them, then clearly you are a potential stroke risk so please don't stop unless told to. Hope the problem with your eyes soon gets resolved......John

1 like
Reply

It may be that dry eyes are the cause and hypromellose or similar lubricants may help if no other cause has been found

1 like
Reply

Hi buttercup12 and welcome.

2 things concern me about your post - 1 - that your optometrist was of no help - at the very least if they had no suggestions they should have referred you for further exam to local eye unit, if nothing else to rule out other possibilities.

The second is reduced kidney function - I am assuming the switch to rivaroxaban is connected? My main concern with any of these meds would be very regular blood monitoring. I have 4 weekly testing - I am on a cocktail of heavy drugs apart from a/c. That would be my main concern you you position. And I would insist on getting copies of every single test - I have to pay for the copies but it is pence. And keep a careful record.

It would not be wise for us to comment on your medical history or treatments but I can well understand why you are anxious from lack of info!

Why is information not coming from your health professionals?

I have Blepharitis which causes sore, dry eyes which when very bad also causes extreme bloodshot eyes - easily treated with help from a good optometrist, but other more serious conditions need to be ruled out. Go back!

I have found that I have had to push, cajole, inform myself and generally be very proactive in my healthcare - always politely - but also persistent.

Best wishes CD

7 likes
Reply